Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 87, NWS Columbia, SC

May 14, 2006Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 6:47 PM EDT for Clarendon County, South Carolina. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 6:47 PM EDT (22:47 UTC)
Expired
May 14, 2006, 7:30 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:00 PM EDTHAIL 0.886 Ssw Manning, SCPUBLIC REPORTED NICKEL SIZE HAIL NEAR DAVIS STATION.
May 14, 7:25 PM EDTHAIL 1.758 Sse Manning, SCPUBLIC REPORTED GOLF BALL SIZE HAIL ALONG HWY 260 AT LANES SHOPPING CENTER.
May 14, 7:35 PM EDTHAIL 1.758 Sse Manning, SCPUBLIC REPORTED GOLF BALL SIZE HAIL ALONG HWY 260 AT LANES SHOPPING CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 142247
SVRCAE
SCC027-142330-
/O.NEW.KCAE.SV.W.0087.060514T2247Z-060514T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
647 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF SUMMERTON...OR ABOUT 17 MILES
  SOUTHWEST OF MANNING...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3364 8050 3353 8046 3346 8033 3352 8011
      3382 7998

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:38 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 14, 2:38 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT SUN MAY 14 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION
SUPPORTS CONTINUED POPS THIS EVENING. GULF MOISTURE IS CUT OFF AND
BELIEVE THIS WILL CONTINUE TO HELP KEEP COVERAGE LIMITED.
ALSO...FARTHER DRYING SHOULD HAVE OCCURRED BEHIND A LEAD H5
SHORTWAVE TROUGH. THE THUNDERSTORMS THAT DO DEVELOP COULD BE SEVERE
BECAUSE OF STRONG SHEAR AND COLD TEMPERATURES ALOFT WITH H85 WIND
NEAR 40 KNOTS AND H5 TEMPERATURES NEAR -17. THE MAIN THREAT IS
PROBABLY HAIL BECAUSE EXPECT SURFACE-BASED INSTABILITY WILL REMAIN
WEAK. THE PREVIOUS CONVECTION AND CLOUDINESS DURING THE AFTERNOON
SHOULD HELP LIMIT THE SURFACE-BASED INSTABILITY. EXPECT LESS
COVERAGE LATE TONIGHT BECAUSE OF DIURNAL COOLING AND BOTH THE NAM
AND GFS SHOW WEAK H85 COLD ADVECTION.

THE MODELS KEEP THE FRONT OR TROUGH IN THE FORECAST AREA MONDAY
THROUGH TUESDAY. MID-LEVEL TEMPERATURES REMAIN COLD WITH A SERIES OF
SHORTWAVE TROUGHS ROTATING AROUND THE LOW. HOWEVER...MOISTURE
APPEARS LIMITED WITH WEAK H85 COLD ADVECTION DURING MUCH OF THE
PERIOD. PLAN TO USE THE CHANCE OR SLIGHT CHANCE MAV POPS.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
MOISTURE APPEARS LIMITED DURING MOST OF THE EXTENDED PERIOD WITH LOW
PRESSURE CENTERED WELL NORTHEAST OF THE REGION AND RIDGING SOUTH AND
WEST. HOWEVER...THE GFS SHOWS A COLD FRONT MOVING INTO THE AREA
SUNDAY.
&&

.AVIATION...
SCATTERED STRONG STORMS POSSIBLE LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS AS COLD FRONT APPROACHES FROM THE WEST. SURFACE WINDS
SW 10-20 KT BUT WIND GUSTS TO 55 KNOTS AND LARGE HAIL POSSIBLE IN
VICINITY OF THUNDERSTORMS. CIGS 2500-4000 FT AT TIMES. EXPECT
IMPROVING CONDITIONS 01Z-04Z MONDAY AFTER THE FRONT PASSES TO THE
EAST OF THE AREA. SCT-BKN CLOUDS AROUND 4000 FT THROUGH 12Z MONDAY
MORNING WITH WEST WINDS 4-8 KT.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING
GA...LAKE WIND ADVISORY UNTIL 800 PM THIS EVENING
&&

05/05/22
Hazardous weather outlook, May 14, 4:05 AM EDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EDT SUN MAY 14 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
405 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE
STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG
GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM
CAN NOT BE RULED OUT EARLY THIS MORNING.

A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE
THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO
BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF
AN APPROACHING COLD FRONT.  THUNDERSTORMS SHOULD INCREASE IN
COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME
SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS
AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED
SUPERCELL WILL ALSO REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 14, 5:57 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 W LEXINGTON           33.99N 81.25W
05/14/2006  E0.45 INCH       LEXINGTON          SC   NWS EMPLOYEE

            NICKEL SIZE HAIL IN BALL PARK ROAD AREA OF LEXINGTON

&&

CORRECTED HAIL SIZE
LINTON
Local storm report, May 14, 6:05 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 W LEXINGTON           33.99N 81.25W
05/14/2006  E0.75 INCH       LEXINGTON          SC   NWS EMPLOYEE

            NICKEL SIZE HAIL IN BALL PARK ROAD AREA OF LEXINGTON

&&

CORRECTED HAIL SIZE
LINTON
Local storm report, May 14, 6:30 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             7 E LANCASTER           34.72N 80.66W
05/14/2006  E0.88 INCH       LANCASTER          SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL NEAR HWY 522 AND HWY 9
            AREA.

0447 PM     HAIL             ELGIN                   34.67N 80.72W
05/14/2006  E0.88 INCH       LANCASTER          SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL THAT COVERED THE GROUND.

&&

VAUGHAN
Local storm report, May 14, 6:34 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
634 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ELGIN                   34.67N 80.72W
05/14/2006  E1.00 INCH       LANCASTER          SC   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL THAT COVERED
            THE GROUND.

0452 PM     HAIL             ELGIN                   34.67N 80.72W
05/14/2006  E1.00 INCH       LANCASTER          SC   TRAINED SPOTTER

            NWS SPOTTER REPORTED QUARTER SIZE HAIL.

&&

VAUGHAN
Local storm report, May 14, 6:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             PAGELAND                34.77N 80.39W
05/14/2006  E1.75 INCH       CHESTERFIELD       SC   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED GOLF BALL SIZE HAIL.

0446 PM     HAIL             ELGIN                   34.67N 80.72W
05/14/2006  E1.00 INCH       LANCASTER          SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL AND STRONG WINDS.

&&

VAUGHAN
Local storm report, May 14, 6:45 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 NE COLUMBIA           34.12N 80.79W
05/14/2006  E1.00 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL AT CLEMSON AND
            HARDSCRABBLE ROADS THAT COVERED THE GROUND.

0440 PM     HAIL             8 NE COLUMBIA           34.12N 80.79W
05/14/2006  E1.00 INCH       RICHLAND           SC   PUBLIC

            SHAW AFB FORECASTER REPORTED QUARTER SIZE HAIL THAT
            COVERED THE GROUND IN THE SUMMIT NEIGHBORHOOD

0450 PM     HAIL             2 S LUGOFF              34.20N 80.68W
05/14/2006  E0.88 INCH       KERSHAW            SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL THAT COVERED THE GROUND.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:37 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more16 hr
May 14, 6:42 AM EDTSevere Thunderstorm WarningCAEEdgefield33 min
May 14, 7:02 AM EDTSevere Thunderstorm WarningCAEAiken43 min
May 14, 7:55 AM EDTSevere Thunderstorm WarningCAEOrangeburg50 min
May 14, 12:36 PM EDTSevere Thunderstorm WarningCAELancaster54 min
May 14, 1:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw75 min
May 14, 3:16 PM EDTSevere Thunderstorm WarningCAENewberry44 min
May 14, 3:34 PM EDTSevere Thunderstorm WarningCAEAiken41 min
May 14, 3:46 PM EDTSevere Thunderstorm WarningCAEFairfield44 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningCAELexington38 min
May 14, 4:01 PM EDTSevere Thunderstorm WarningCAELancaster59 min
May 14, 4:27 PM EDTSevere Thunderstorm WarningCAERichland32 min
May 14, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield59 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningCAEKershaw41 min
May 14, 4:50 PM EDTSevere Thunderstorm WarningCAEEdgefield40 min
May 14, 5:08 PM EDTSevere Thunderstorm WarningCAELee31 min
May 14, 5:11 PM EDTSevere Thunderstorm WarningCAEAiken49 min
May 14, 5:21 PM EDTSevere Thunderstorm WarningCAESaluda24 min
May 14, 5:32 PM EDTSevere Thunderstorm WarningCAELexington58 min
May 14, 5:59 PM EDTSevere Thunderstorm WarningCAERichland61 min
May 14, 6:16 PM EDTSevere Thunderstorm WarningCAEKershaw44 min
May 14, 6:32 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
May 14, 6:59 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
May 14, 7:14 PM EDTSevere Thunderstorm WarningCAEBarnwell61 min
May 14, 7:31 PM EDTTornado WarningCAEClarendon18 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.